Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 2, 2017, 5:25 AM CST for Harris County, Montgomery County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2017, 5:25 AM CST (11:25 UTC)
- Expired
- Jan 2, 2017, 6:00 AM CST
- In force
- 35 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harris County, TX, Montgomery County, TX
The radar
The Houston radar (KHGX), 69 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 1:39 AM CST | Severe Thunderstorm Watch | SPC | 59 days |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1365 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.1
The text
As transmitted.
235
WUUS54 KHGX 021125
SVRHGX
TXC201-339-021200-
/O.NEW.KHGX.SV.W.0001.170102T1125Z-170102T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
525 AM CST MON JAN 2 2017
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
South central Montgomery County in southeastern Texas...
Northern Harris County in southeastern Texas...
* Until 600 AM CST.
* At 524 AM CST, a severe thunderstorm was located near Addicks Park
Ten, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Southern Conroe, Humble, Katy, Tomball, Jersey Village, Spring,
Kingwood, The Woodlands, Spring Branch West, Aldine, Eldridge /
West Oaks, Greater Greenspoint, Spring Branch North, Addicks Park
Ten, northern Northside / Northline, Oak Ridge North, Shenandoah,
Woodloch, Cypress and Willowbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2972 9571 2977 9580 2985 9584 3031 9549
2999 9510
TIME...MOT...LOC 1124Z 228DEG 49KT 2985 9570
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 3:33 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Jan 2, 3:33 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
333 AM CST Mon Jan 2 2017
.DISCUSSION...
Like 2016, parts of SE Tx are again included in the first issued
Severe Thunderstorm Watch of the new year (which will likely be
expanded in the coming hours). Linear complex of storms currently
making its way toward the I-35 corridor in cntl Tx will make its
way across SE Tx this morning. Radar showing some cells trying to
develop in advance which we'll need to keep an eye on in the
coming hours for isolated spinning cells. Primary wx threats then
transition to mainly wind/hail along the primary line of storms.
Rapid storm motion should allow for some 30-45mph gusts even in
precip that would otherwise look fairly unimpressive. Shra/tstms
should exit off to the east later this morning and expect rapid
clearing/warming in its wake.
Not a whole lot has changed with the remainder of the forecast
either. Next frontal boundary will sag into the region late Tue
aftn and evening bringing a return to winter into midweek. Medium
range guidance is still not getting along as to agreeing when the
second colder front arrives later in the week (or if a warm front
moves back inland before that occurs). Potential is there for
some pretty substantial temp busts beyond Thurs. For consistency-
sake, plan to maintain what's already advertised in the current
fcst grids to avoid chasing the flip-flopping solns. 47
&&
.MARINE...
Areas of dense sea fog will continue over the bays/nearshore waters
this morning...with some brief improvement possible with the occas-
ional stray shower. However visibilites should remain limited until
the passage of a line of showers/thunderstorms moves in from the W/
NW late this morning. The moderate/strong south winds ahead of this
line will be shifting to the W/NW with the passage of this activity
later this afternoon. Light west winds will prevail tonight through
tomorrow. Winds will then shift to the N/NE by Tues night as a weak
cold front moves off the coast. But looking ahead, models are still
indicating a series of cold fronts moving across the coastal waters
through the end of the week. Strengthening offshore winds (and ele-
vated seas) could reach advisory levels Thurs and Fri. 41
&&
.AVIATION...
Next TAF package should remain rather messy with the combination of
fog and an incoming line of TSRA through the morning hours. Not go-
ing to make a lot of changes with the overall scheme of things with
probably just a few tweaks with timing based on ongoing trends. The
passage of the associated cold front with this line of storms later
this afternoon should give us prevailing VFR conditions by tonight.
However, can't totally rule out the development of fog by early Tue
morning given the clear skies/light winds and wet grounds. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 74 49 72 42 51 / 70 0 0 0 0
Houston (IAH) 77 52 76 46 57 / 80 0 0 0 0
Galveston (GLS) 78 59 72 52 57 / 70 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Dense Fog Advisory until 5 AM CST early this morning for the
following zones: Austin...Colorado...Fort Bend...Harris...
Liberty...Montgomery...San Jacinto...Waller.
GM...Dense Fog Advisory until 8 AM CST this morning for the following
zones: Coastal waters from Freeport to the Matagorda Ship
Channel out 20 NM...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION until noon CST today for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Galveston Bay...Matagorda
Bay.
Dense Fog Advisory until 9 AM CST this morning for the following
zones: Coastal waters from High Island to Freeport out 20
NM...Galveston Bay.
Small Craft Advisory until noon CST today for the following
zones: Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&In the hours before
Special weather statement, Jan 2, 3:53 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
353 AM CST MON JAN 2 2017
TXZ195>198-211-021130-
Grimes TX-Austin TX-Burleson TX-Washington TX-Brazos TX-
353 AM CST MON JAN 2 2017
...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN BURLESON...WASHINGTON...
SOUTHWESTERN GRIMES...SOUTHEASTERN BRAZOS AND NORTHWESTERN AUSTIN
COUNTIES THROUGH 530 AM CST...
At 353 AM CST, Doppler radar was tracking a strong thunderstorm near
Round Top, or 16 miles east of Giddings, moving northeast at 55 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
College Station, Bryan, Brenham, Navasota, Washington, Shelby,
Somerville, Snook, Burton, Millican, Kyle Field, Lake Somerville Dam,
Wellborn, Independence, Quarry and Lyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 900 AM CST for
southeastern Texas.
LAT...LON 3029 9666 3030 9664 3030 9665 3073 9633
3042 9596 3000 9659 3004 9662 3007 9662
3008 9663 3011 9663 3013 9665 3015 9665
3015 9668 3016 9669 3015 9671 3014 9677
TIME...MOT...LOC 0953Z 225DEG 46KT 3010 9667Special weather statement, Jan 2, 4:01 AM CST, 1 hour 24 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 401 AM CST MON JAN 2 2017 TXZ197-198-210>213-226-227-021045- Grimes TX-Austin TX-Waller TX-Colorado TX-Washington TX-Harris TX- Wharton TX-Fort Bend TX- 401 AM CST MON JAN 2 2017 ...STRONG THUNDERSTORMS ACROSS NORTHERN WHARTON...NORTHEASTERN COLORADO...SOUTHEASTERN WASHINGTON...WALLER...SOUTHERN GRIMES...WEST CENTRAL HARRIS...EASTERN AUSTIN AND NORTHWESTERN FORT BEND COUNTIES THROUGH 445 AM CST... At 401 AM CST, Doppler radar was tracking a strong thunderstorm 8 miles west of Eagle Lake, moving northeast at 55 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sealy, Hempstead, Prairie View, Brookshire, Bellville, Eagle Lake, Waller, Pine Island, San Felipe, Pattison, Monaville, Altair, Cat Spring and Rock Island. A severe thunderstorm watch remains in effect until 900 AM CST for southeastern Texas. LAT...LON 2941 9651 2957 9664 3025 9606 2990 9574 TIME...MOT...LOC 1001Z 226DEG 49KT 2959 9647
Special weather statement, Jan 2, 4:44 AM CST, 41 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 444 AM CST MON JAN 2 2017 TXZ198-199-210>213-226-227-021130- Grimes TX-Austin TX-Waller TX-Colorado TX-Harris TX-Wharton TX- Montgomery TX-Fort Bend TX- 444 AM CST MON JAN 2 2017 ...STRONG THUNDERSTORMS ACROSS NORTHERN WHARTON...EAST CENTRAL COLORADO...WALLER...SOUTHEASTERN GRIMES...SOUTHWESTERN MONTGOMERY... NORTHWESTERN HARRIS...SOUTHEASTERN AUSTIN AND NORTHWESTERN FORT BEND COUNTIES THROUGH 530 AM CST... At 444 AM CST, Doppler radar was tracking a strong thunderstorm near Pattison, or near Brookshire, moving northeast at 60 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southwestern Conroe, Katy, Tomball, Sealy, Prairie View, Brookshire, Pinehurst, The Woodlands, Spring, Hockley, Oak Ridge North, Waller, Shenandoah, Magnolia, Pine Island, Simonton, San Felipe, Montgomery, Stagecoach and Pattison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 900 AM CST for southeastern Texas. LAT...LON 2957 9621 2970 9633 3050 9571 3014 9528 TIME...MOT...LOC 1044Z 228DEG 50KT 2986 9602
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 10:41 PM CST | Marine Dense Fog Advisory | HGX | 10 hr | |
| Jan 2, 2:10 AM CST | Dense Fog Advisory | HGX | Austin, Colorado, Fort Bend, Harris, Liberty, Montgomery and 2 more | 3 hr |
| Jan 2, 3:53 AM CST | Special Weather Statement | HGX | Brazos, Washington | 97 min |
| Jan 2, 4:01 AM CST | Special Weather Statement | HGX | Austin, Colorado, Waller | 44 min |
| Jan 2, 4:44 AM CST | Special Weather Statement | HGX | Montgomery, Waller | 46 min |
| Jan 2, 5:34 AM CST | Special Weather Statement | HGX | Polk, San Jacinto, Trinity | 41 min |
| Jan 2, 5:42 AM CST | Special Weather Statement | HGX | Brazos, Burleson, Madison, Washington | 48 min |
| Jan 2, 5:50 AM CST | Severe Thunderstorm Warning | HGX | Liberty, Montgomery, Polk, San Jacinto | 40 min |
| Jan 2, 5:55 AM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery | 35 min |
| Jan 2, 6:06 AM CST | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Washington | 39 min |
| Jan 2, 6:27 AM CST | Special Weather Statement | HGX | Liberty, Polk, San Jacinto | 48 min |
| Jan 2, 6:34 AM CST | Special Weather Statement | HGX | Houston | 41 min |
| Jan 2, 6:50 AM CST | Severe Thunderstorm Warning | HGX | Austin, Brazos, Burleson, Grimes, Harris, Montgomery and 3 more | 55 min |
| Jan 2, 6:59 AM CST | Severe Thunderstorm Warning | HGX | Houston, Madison, Montgomery, Polk, San Jacinto, Trinity and 1 more | 61 min |
| Jan 2, 7:45 AM CST | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Galveston, Harris, Liberty, Montgomery and 5 more | 60 min |
| Jan 2, 8:15 AM CST | Special Marine Warning | HGX | 90 min | |
| Jan 2, 8:44 AM CST | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 2 more | 91 min |
| Jan 2, 9:42 AM CST | Special Marine Warning | HGX | 63 min | |
| Jan 2, 10:14 AM CST | Special Weather Statement | HGX | Chambers | 31 min |
| Jan 2, 10:42 AM CST | Special Marine Warning | HGX | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.